Maxalt No Longer Working. Is This The Norm?

Question

Asked by Mrs Brimtown

Maxalt No Longer Working. Is This The Norm?

My migraines have came back again after a 10yr break w/ only a few during that time.

Before I had migraines in my late teens through my early 20s. At the worst of it I was having 3 weeks of migraines and 1 week of freedom.

A couple years ago I had a short stint of migraines and my Dr RXed maxalt. I didn't even really need them too often. But the past 3 months or so I've had to take them for migraines that last for a week or so. The one I've got now has been going on for a week and a half and the maxalt isn't working all that well anymore. The pain/throbbing is still going on. Anyone else have maxalt work pretty good then stop?

Answer

Mrs. Brimtown,

It's not unheard of for a medication to lose its effectiveness after a long period of use. There are seven triptan medicaitons (the class of Maxalt). Others are Imitrex, Zomig, Amerge, Relpax, Axert, and Frova. Your doctor should have samples of all of these. Discuss your options with him and ask for a few samples to find which one(s) work best for you.

There are a couple of other issue here.

One is the frequency of Migraines. With growing evidence that Migraine is a progressive brain disease, it's recommended that anyone who has three or more Migraines a month work with their doctor to find an effective preventive regimen. A recent study showed that Migraines can cause brain damage, and that people with three or more Migraines a month are more susceptible to this damage. For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.

Taking Migraine abortive meds such as Maxalt or any kind of pain med more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.

Something else to discuss with your doctor is the lenght of your Migraines. Migraines should not last that long. A Migraine that lasts 72 hours or longer with less than a solid four-hour pain-free period, while awake, is termed status Migrainous. You should see your doctor or go to the emergency room if a Migraine lasts that long. See Status Migrainous - The Basics for more information.

Hope this helps!

Teri